MAUDE Adverse Event Report: ANGIODYNAMICS .018 X 45CM SS/W GUIDEWIRE

ANGIODYNAMICS .018 X 45CM SS/W GUIDEWIRE
Catalog Number 06518001
Medical Device Problem Codes Break (1069); Fracture (1260); Material Separation (1562)
Health Effect - Clinical Codes Device Embedded In Tissue or Plaque (3165); No Code Available (3191)
Date of Event 02/26/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was reported that the disposable device was discarded by the user and is not available to be returned to the manufacturer for evaluation.An investigation into the root cause of this incident is currently in progress.The results of the device evaluation will be sent via a follow up medwatch.A review of the device history records was performed for the reported packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly, and performance specifications.(b)(4).Device is not available for return.
 
Event or Problem Description
Per (b)(4) received (b)(6) 2016, a (b)(6), male patient presented for a left common iliac artery angioplasty and stent placement.During the procedure, the treating physician experienced difficulty accessing the left femoral artery due to heavy scar tissue and patch material.The treating physician was able to place the stents, however once they were placed, the micro-introducer guidewire unraveled inside of the patient, causing the tip of the guidewire to fracture off inside of the patient.Fluoroscopy was used to determine the location of the remaining piece inside of the patient.It was determined not to remove the piece as is was lodged within the patient's tissue and not within the vessel.It was reported the patient suffered no harm or injury due to the event.It was reported the defective disposable device is not available for return to the manufacturer as it was disposed of by the user.
 
Additional Manufacturer Narrative
As the device was not returned, angiodynamics is unable to perform a device evaluation.The customer's reported complaint description of guidewire unravelling cannot be confirmed as the sample was returned for evaluation.A review of the lot history records was performed for the reported packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly, and performance specifications.Although the exact root cause of the event is unable to be determined, based on the complaint description the most likely cause to this complaint is due to the entry site containing scar tissue.If excessive force was administered during insertion, the wire can become weak and fracture/unravel.It was noted that multiple attempts were made to gain access.This could also weaken the wire and cause a fracture while traveling though the tortuous patient anatomy.The instructions for use, which is supplied to the end user with this catalog number, instructs the user: gain percutaneous access with the 21 gauge needle.Advance the 0.018" guidewire through the 21 gauge needle.Withdraw the entry needle while leaving the 0.018" guidewire in place.Advance the micro-introducer over the 0.018" guidewire.Remove the 0.018" guidewire and the micro-introducer inner dilator.Advance up to a 0.038" guidewire or catheter through the micro-introducer sheath.Remove micro-introducer sheath.A review of the angiodynamics complaint system noted no trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.(b)(4).

Brand Name
.018 X 45CM SS/W GUIDEWIRE
Common Device Name
GUIDEWIRE
Manufacturer (Section D)
ANGIODYNAMICS
603 queensbury avenue
queensbury NY 12804
MDR Report Key5573768
Report Number1319211-2016-00047
Device Sequence Number363032
Product Code DQX
UDI-Device IdentifierH787065972025
UDI-PublicH787065972025
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K914986
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 03/14/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/31/2018
Device Catalogue Number06518001
Device Lot Number4967095
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/17/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/13/2016
Supplement Report FDA Received Date06/01/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age67 YR